thesearethefacesoflupus

Home » Uncategorized » Osteoporosis and Steroids

Osteoporosis and Steroids

Advertisements

Osteoporosis and Steroids
By A. G. Moore
7/6/2013



Photo: Attribution: © Nevit Dilmen, X-ray of osteoporosis in hand and wrist


In a previous post I referred to the fact that steroid use is associated with an increased risk of bone loss. The steroid/osteoporosis association deserves discussion and I will attempt that here–though I admit that I turn to this subject reluctantly. Like many people who depend on steroids to control their disease, I have osteoporosis–and it doesn’t seem that my options for dealing with this issue are very good.

Some time ago, when I began taking modest amounts of prednisone in order to curtail flares, I recognized that there would be consequences. Back then, I knew I had osteopenia, which is a stage of bone thinning that may precede osteoporosis. A few years later, I was told my situation had changed; I had osteoporosis. Biophosphonates were prescribed; unfortunately, I had trouble tolerating this class of medication.

I discontinued use, then tried again. Once more I discovered I could not tolerate the side effects. After several trials with biophosphonates, I gave up. Since giving up and discussing this pharmacological dead end with my doctor, I’ve learned that my osteoporosis dilemma is not unique.

So what should I do?  I must rely on steroids and yet am not able to treat one very serious side effect of this medication. A course I cannot follow is to ignore the problem. Silent and hidden though it may be, steroid-induced osteoporosis is potentially a profoundly disabling condition. It can lead to broken backs and broken hips–and broken bones of other kinds. And these fractures change lives.

I’ve collected information, some of it not very pleasant, about steroid-induced osteoporosis. I know describing this reality will prompt me to take action. Perhaps the description will also motivate others who have been avoiding this issue to take action.

*Steroids (glucocorticoids) induce osteoporosis in a number of ways: they decrease the absorption of calcium needed to build bones; they interfere with the formation of new bone; they accelerate the breakdown of existing bone

*Steroid-induced osteoporosis is dose dependent and duration related: the higher the dose and the longer it’s taken, the greater the risk of osteoporosis

*Some things increase the risk of bone loss: smoking; a sedentary life style (those of us with lupus may chuckle ironically at this one); a poor diet that is low in calcium and vitamin D. A doctor can advise about vitamin D and calcium supplementation.

*Ask your doctor about the biophosphonates (sold under a variety of brand names). These may not be appropriate for you and, like me, you may not be able to tolerate them. There are risks associated with these drugs, as there are likely to be with any medication. You and your doctor have to be on the same page with this medication.

*Ask about calcitonin (sold under several brand names). I have just read–actually as I prepared this article for publication– that the FDA no longer recommends this drug’s use for osteoporosis because of cancer risk. I don’t know if that means doctors can’t prescribe it or that they shouldn’t prescribe it. I don’t know much about the drug at all, except that some studies indicate it may be effective in treating bone loss in the lumbar spine.

*One report suggests that osteoporosis will develop in 30-50% of patients on chronic steroid therapy

*There is a two-fold risk of hip fracture in patients who have steroid-induced osteoporosis, and in a large percentage of people this results in permanent impairment.

As I stated toward the beginning of this essay, I resist thinking about this issue. However, knowing as much as possible may help me to reduce, even minimally, my risk of having a fracture. Some of the things I can do are: work at keeping my steroid use at the lowest effective dose; walk, because some studies suggest that walking may help to strengthen my spine, hips and thighs; be vigilant about my vitamin D and calcium intake; investigate the alternatives to biophosphonates and even give this class of drugs one more try. Of course, these are things I may try. Every person has to discuss this very critical issue with a medical professional. Diet, exercise, medication–all have to be tailored to an individual’s unique situation.

After I’ve done the things that I can to help myself, all I can do is hope–hope I’m lucky and a dreadful disabling fracture will not be in my future. But if it turns out that this is my fate, then I must accept that osteoporosis and the fractures that come with it are just more unpleasant consequences of having systemic lupus.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: